Utah, 2018Flash Flooding in Utah, July 9 to 13, 2018
July 9 to 13, 2018 · NWS SLC · 10 events in 4 counties and zones
Strong thunderstorms over central and southern Utah produced flash flooding during the second week of July.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $325,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms over central and southern Utah produced flash flooding during the second week of July.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 9, 7:56 AM MST, 6 hours 34 minutes earlier.
Area forecast discussion, Jul 9, 7:56 AM MST, 6 hours 34 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
856 AM MDT Mon Jul 9 2018
.SYNOPSIS...A ridge of high pressure will remain over much of the
southwestern United States through the week. Deep monsoonal
moisture will persist across Utah through at least the first half
of the week.
&&
.DISCUSSION...Upper level ridging remains centered east of Utah
this morning, with a light but generally southerly flow pushing
moisture into the Great Basin from the south. Another fairly warm
night was observed statewide, including low temps of 74 at Salt
Lake City and 84 at the St. George airport. With no real synoptic
scale forcing to speak of, most of the shower activity died off
overnight, but should get going again after 16-18Z as usual.
Today is largely expected to be a repeat of yesterday, with
convection staying relatively tied to the terrain early in the
afternoon, then drifting off through the latter half of the
afternoon into the evening. A couple of differences from yesterday
may include more activity further north, potentially including
places such as Rich/Cache counties, and a slightly unusual east-
to- west drifting of some storms, especially in the southern half
of the state.
As has been the case since this airmass moved over the area,
isolated flash flooding is possible today if storms move over some
of the flood prone areas. The threat of gusty winds is generally
less than yesterday, though not out of the question, especially in
the far north.
The forecast for today looks to be in good shape and no updates
are currently planned for the morning.
&&
.AVIATION...Southeasterly surface winds at the SLC terminal should
switch to the northwest between 19-20z. Showers and storms are
expected to once again develop in the vicinity of the terminal this
afternoon, with a 60% chance of gusty southerly outflow winds in the
21-03z timeframe.
&&
.FIRE WEATHER...The monsoonal moisture has spread across the entire
region with the deepest moisture across southern and central
Utah. Terrain will be the main driving force for thunderstorms and
showers today with isolated heavy rain possible. Relative
humidity values are expected to remain elevated through this week
except across the north where a drying trend will set in late in
the work week and then work its way southward for the weekend.
Temperatures will vary little from day-to-day due to being tied
closely to the amount of sunshine. Other than outflow winds across
the north yet today, winds in general will be light through this
week.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&
PUBLIC...Schoening
AVIATION...Verzella
FIRE WEATHER...Struthwolf
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
In the hours before
Local storm report, Jul 9, 1:58 PM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 PM MDT MON JUL 9 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0244 PM FLASH FLOOD 4 N BRIAN HEAD 37.76N 112.84W
07/09/2018 IRON UT DEPT OF HIGHWAYS
STATE ROUTE 143 CLOSED DUE TO WATER OVER ROADWAY.
&&
LCSpecial weather statement, Jul 9, 2:28 PM MST, 2 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
328 PM MDT MON JUL 9 2018
UTZ006-009-010-092215-
Wasatch Mountain Valleys UT-Wasatch Plateau/Book Cliffs UT-
Western Uinta Mountains UT-
328 PM MDT MON JUL 9 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASATCH AND SOUTH
CENTRAL SUMMIT COUNTIES UNTIL 415 PM MDT...
At 327 PM MDT, National Weather Service Doppler radar indicated a
strong thunderstorm near Timber Lakes, or 13 miles east of Heber
City...moving northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible.
Locations impacted include...
Timber Lakes, Samak, Woodland and Trial Lk.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If threatening weather approaches, take shelter in a sturdy building.
&&
LAT...LON 4033 11116 4040 11136 4080 11111 4070 11092
TIME...MOT...LOC 2127Z 207DEG 11KT 4050 11115
DSB
Flash Flood, Iron
- When
- July 9, 2:30 PM MST to 3:30 PM MST
- Where
- Iron County, 7.62 mi S of Parowan to 6.69 mi S of Parowan Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 37.760, -112.840
The Utah Department of Transportation reported a debris flow after heavy rain fell over the Brianhead Fire burn scar. The flood waters temporarily closed State Route 143.
Flash Flood, Iron
- When
- July 11, 2:30 PM MST to 6:30 PM MST
- Where
- Iron County, 7.62 mi S of Parowan to 6.71 mi S of Parowan Arpt
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 37.760, -112.840
Heavy rain on the Brianhead Fire burn scar produced two debris flows that temporarily closed State Route 143.
Flash Flood, Washington
- When
- July 11, 7:30 PM MST to 9:30 PM MST
- Where
- Washington County, Zion National Park to 7.81 mi W of Zion National Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.380, -113.000
Heavy rain over Zion National Park produced the largest flash flood at the park since 2011, with the flow volume of the North Fork of the Virgin River increasing to 200 times its normal value. The Zion-Mount Carmel Highway through the park was temporarily closed due to rocks and debris on the road, stranding some vehicles. The rain also caused an extended closure of the Angels Landing, Upper Emerald Pools, and Kayenta Trails. No injuries were reported.
Flash Flood, Kane
- When
- July 12, 3:00 PM MST to 5:00 PM MST
- Where
- Kane County, 5.69 mi S of Adairville to 8.24 mi S of Adairville
- Cause
- Heavy Rain
- Reported by
- River/Stream Gage
- Coordinates
- 37.038, -111.932
Flash flooding occurred along the Paria river, with the river gauge on the Paria rising from 0 cfs to 952 cfs in one hour.
Flash Flood, Washington
- When
- July 12, 5:00 PM MST to 6:00 PM MST
- Where
- Washington County, Zion National Park to 6.1 mi WSW of Zion National Park
- Cause
- Heavy Rain
- Reported by
- Park/Forest Service
- Coordinates
- 37.380, -113.000
Heavy rain resulted in a small flash flood in Zion National Park that closed the upper road to Temple of Sinawaba due to minor debris.
Flash Flood, Washington
- When
- July 12, 5:00 PM MST to 7:00 PM MST
- Where
- Washington County, 4.7 mi SE of Veyo to 4.52 mi ESE of Veyo
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Broadcast Media
- Coordinates
- 37.281, -113.620
Heavy rain over Washington County resulted in a flash flood that damaged 20 homes in Dammeron Valley, three in Hurricane, and two in Washington. State Route 18 was temporarily closed due to debris on the road.
Flash Flood, Beaver
- When
- July 12, 6:00 PM MST to 7:00 PM MST
- Where
- Beaver County, Minersville to 2.46 mi ESE of Minersville
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 38.220, -112.920
Heavy rain fell on the Black Mountain Fire burn scar, resulting in a debris flow that temporarily closed State Route 130 near Minersville.
Flash Flood, Iron
- When
- July 13, 5:00 PM MST to 6:00 PM MST
- Where
- Iron County, 7.62 mi S of Parowan to 5.27 mi S of Parowan
- Cause
- Heavy Rain / Burn Area
- Reported by
- Department of Highways
- Coordinates
- 37.760, -112.840
State Route 143 was temporarily closed after heavy rain over the Brianhead Fire burn scar resulted in a debris flow that moved over the road.
Flash Flood, Kane
- When
- July 13, 8:30 PM MST to 10:30 PM MST
- Where
- Kane County, 24.11 mi E of Glen Cnyn Bsn Arpt to 27.04 mi WNW of Glen Cnyn Bsn Arpt
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.540, -111.280
Heavy rain produced a large flash flood in Warm Creek and Last Chance Creek.
Flash Flood, Washington
- When
- July 13, 9:00 PM MST to 11:00 PM MST
- Where
- Washington County, Washington to 1.07 mi SE of Washington
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- Emergency Manager
- Coordinates
- 37.130, -113.520
Heavy rain fell in the city of Washington, flooding approximately six homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in North Dakota, July 9 to 10, 20181 death · 28 injured · $3.5 million · EF2 · 16 events
- Flash Flood and Hail in Arizona, July 9, 20182 injured · $242,000 · 78 kt wind · 27 events
- Dust Storm in California, July 9, 2018$200,000 · 1 event
- Flash Flood and Damaging Winds in Nevada, July 9, 2018$63,000 · 65 kt wind · 5 events
- Tornado and Hail in Montana, July 9, 2018EF1 · 7 events
- Flash Flooding and Flooding in Puerto Rico, July 9 to 15, 2018$2,000 · 12 events
- Dust Storm in Arizona, July 9, 20187 events
- Hail and Damaging Winds in South Dakota, July 9, 20181 in hail · 6 events
- Hail and Damaging Wind in Wyoming, July 9, 20181.5 in hail · 4 events
- Dust Storm and Damaging Winds in Arizona, July 9, 201854 kt wind · 4 events
- Damaging Winds in Arizona, July 9, 2018$11,000 · 52 kt wind · 2 events
- Damaging Winds in South Dakota, July 9, 201852 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771343, 771344, 771372, 771373, 771654, 771658, 771655, 771670, 771684, 771661.